Analytic Combinatorics of Lattice Paths with Forbidden Patterns: Enumerative Aspects

  • Andrei Asinowski
  • Axel Bacher
  • Cyril Banderier
  • Bernhard Gittenberger
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10792)


This article presents a powerful method for the enumeration of pattern-avoiding words generated by an automaton or a context-free grammar. It relies on methods of analytic combinatorics, and on a matricial generalization of the kernel method. Due to classical bijections, this also gives the generating functions of many other structures avoiding a pattern (e.g., trees, integer compositions, some permutations, directed lattice paths, and more generally words generated by a push-down automaton). We focus on the important class of languages encoding lattice paths, sometimes called generalized Dyck paths. We extend and refine the study by Banderier and Flajolet in 2002 on lattice paths, and we unify several dozens of articles which investigated patterns like peaks, valleys, humps, etc., in Dyck and Motzkin words. Indeed, we obtain formulas for the generating functions of walks/bridges/meanders/excursions avoiding any fixed word (a pattern). We show that the autocorrelation polynomial of this forbidden pattern (as introduced by Guibas and Odlyzko in 1981, in the context of regular expressions) still plays a crucial role for our algebraic functions. We identify a subclass of patterns for which the formulas have a neat form. En passant, our results give the enumeration of some classes of self-avoiding walks, and prove several conjectures from the On-Line Encyclopedia of Integer Sequences. Our approach also opens the door to establish the universal asymptotics and limit laws for the occurrence of patterns in more general algebraic languages.


Lattice paths Pattern avoidance Finite automata Autocorrelation Generating function Kernel method Asymptotic analysis 


  1. 1.
    Asinowski, A., Bacher, A., Banderier, C., Gittenberger, B.: Analytic combinatorics of lattice paths with forbidden patterns: asymptotic aspects. In preparation (2017)Google Scholar
  2. 2.
    Bacher, A., Bousquet-Mélou, M.: Weakly directed self-avoiding walks. J. Comb. Theory Ser. A 118(8), 2365–2391 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Banderier, C., Drmota, M.: Formulae and asymptotics for coefficients of algebraic functions. Comb. Probab. Comput. 24(1), 1–53 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Banderier, C., Flajolet, P.: Basic analytic combinatorics of directed lattice paths. Theoret. Comput. Sci. 281(1–2), 37–80 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Banderier, C., Gittenberger, B.: Analytic combinatorics of lattice paths: enumeration and asymptotics for the area. Discrete Math. Theor. Comput. Sci. Proc. AG: 345–355 (2006)Google Scholar
  6. 6.
    Banderier, C., Nicodème, P.: Bounded discrete walks. Discrete Math. Theor. Comput. Sci. AM: 35–48, 2010Google Scholar
  7. 7.
    Banderier, C., Wallner, M.: The kernel method for lattice paths below a rational slope. In: Lattice Paths Combinatorics And Applications, Developments in Mathematics Series, pp. 1–36. Springer (2018)Google Scholar
  8. 8.
    Baril, J.-L.: Avoiding patterns in irreducible permutations. Discret. Math. Theor. Comput. Sci. 17(3), 13–30 (2016)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Baril, J.-L., Petrossian, A.: Equivalence classes of Motzkin paths modulo a pattern of length at most two. J. Integer Seq. 18(11), 1–17 (2015). Article no. 15.7.1MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bernini, A., Ferrari, L., Pinzani, R., West, J.: Pattern-avoiding Dyck paths. Discrete Math. Theor. Comput. Sci. Proc. 683–694 (2013)Google Scholar
  11. 11.
    Bóna, M., Knopfmacher, A.: On the probability that certain compositions have the same number of parts. Ann. Comb. 14(3), 291–306 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bousquet-Mélou, M.: Rational and algebraic series in combinatorial enumeration. In: International Congress of Mathematicians, vol. III, pp. 789–826. EMS (2006)Google Scholar
  13. 13.
    Bousquet-Mélou, M., Jehanne, A.: Polynomial equations with one catalytic variable, algebraic series and map enumeration. J. Comb. Theory Ser. B 96(5), 623–672 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Brennan, C., Mavhungu, S.: Visits to level \(r\) by Dyck paths. Fund. Inform. 117(1–4), 127–145 (2012)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Chomsky, N., Schützenberger, M.-P.: The algebraic theory of context-free languages. In: Computer Programming and Formal Systems, pp. 118–161, North-Holland, Amsterdam (1963)Google Scholar
  16. 16.
    Dershowitz, N., Zaks, S.: More patterns in trees: up and down, young and old, odd and even. SIAM J. Discret. Math. 23(1), 447–465 (2008/2009)Google Scholar
  17. 17.
    Deutsch, E., Shapiro, L.W.: A bijection between ordered trees and 2-Motzkin paths and its many consequences. Discret. Math. 256(3), 655–670 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ding, Y., Du, R.R.X.: Counting humps in Motzkin paths. Discret. Appl. Math. 160(1–2), 187–191 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Duchon, P.: On the enumeration and generation of generalized Dyck words. Discret. Math. 225(1–3), 121–135 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Eu, S.-P., Liu, S.-C., Yeh, Y.-N.: Dyck paths with peaks avoiding or restricted to a given set. Stud. Appl. Math. 111(4), 453–465 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)CrossRefzbMATHGoogle Scholar
  22. 22.
    Guibas, L.J., Odlyzko, A.M.: String overlaps, pattern matching, and nontransitive games. J. Combin. Theory Ser. A 30(2), 183–208 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hofacker, I.L., Reidys, C.M., Stadler, P.F.: Symmetric circular matchings and RNA folding. Discret. Math. 312(1), 100–112 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Jin, E.Y., Reidys, C.M.: Asymptotic enumeration of RNA structures with pseudoknots. Bull. Math. Biol. 70(4), 951–970 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Labelle, J., Yeh, Y.N.: Generalized Dyck paths. Discret. Math. 82(1), 1–6 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Manes, K., Sapounakis, A., Tasoulas, I., Tsikouras, P.: Strings of length 3 in Grand-Dyck paths and the Chung-Feller property. Electron. J. Combin. 19(2), 10 (2012). Paper 2MathSciNetzbMATHGoogle Scholar
  27. 27.
    Manes, K., Sapounakis, A., Tasoulas, I., Tsikouras, P.: Equivalence classes of ballot paths modulo strings of length 2 and 3. Discret. Math. 339(10), 2557–2572 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Mansour, T.: Statistics on Dyck paths. J. Integer Seq. 9, 1–17 (2006). Article no. 06.1.5MathSciNetzbMATHGoogle Scholar
  29. 29.
    Mansour, T., Shattuck, M.: Counting humps and peaks in generalized Motzkin paths. Discret. Appl. Math. 161(13–14), 2213–2216 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Merlini, D., Rogers, D.G., Sprugnoli, R., Verri, M.C.: Underdiagonal lattice paths with unrestricted steps. Discret. Appl. Math. 91(1–3), 197–213 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Park, Y., Park, S.K.: Enumeration of generalized lattice paths by string types, peaks, and ascents. Discret. Math. 339(11), 2652–2659 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Righi, C.: Number of “udu”s of a Dyck path and ad-nilpotent ideals of parabolic subalgebras of \(sl_{l+1}\)(\({\mathbb{C}}\)). Sém. Lothar. Combin. 59, 17 (2007/2010). Article no. B59cGoogle Scholar
  33. 33.
    Schützenberger, M.-P.: On context-free languages and push-down automata. Inf. Control 6, 246–264 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Schützenberger, M.-P.: On the synchronizing properties of certain prefix codes. Inf. Control 7, 23–36 (1964)CrossRefzbMATHGoogle Scholar
  35. 35.
    Stanley, R.P.: Enumerative Combinatorics: Volume 1. Cambridge Studies in Advanced Mathematics, vol. 49, 2nd edn. Cambridge University Press, Cambridge (2011)CrossRefGoogle Scholar
  36. 36.
    Sun, Y.: The statistic “number of udu’s” in Dyck paths. Discret. Math. 287(1–3), 177–186 (2004)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für Diskrete Mathematik und GeometrieTechnische Universität WienViennaAustria
  2. 2.Laboratoire d’Informatique de Paris NordUniversité Paris 13VilletaneuseFrance

Personalised recommendations